[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.52.237. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 14, 1963

MALIGNANT HYPERTENSION, HYDRALAZINE TOXICITY, AND CARCINOMA

JAMA. 1963;186(11):1014. doi:10.1001/jama.1963.03710110066013

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Syndromes which closely simulate disseminated lupus erythematosus and rheumatoid arthritis have been observed repeatedly in a minority of hypertensive patients treated with hydralazine hydrochloride. These interesting drug reactions usually occur after the blood pressure has returned to normal levels. It is not known whether the syndromes are induced de novo by the drug, or whether pre-existing latent forms of these diseases are "uncovered" by administration of hydralazine. With cessation of therapy, the manifestations disappear, but antinuclear globulins may persist in the plasma for periods known to be as long as 5 years. In this issue of The Journal (p 1020), Perry reports that, among 24 patients with malignant hypertension in whom the lupus erythematosus or rheumatoid arthritis reaction developed while being treated with hydralazine, carcinoma occurred in four, three of whom were less than 50 years of age. This apparently high incidence was all the more interesting because it was

First Page Preview View Large
First page PDF preview
First page PDF preview
×